Alert archive / Mississippi / Flash Flood Warnings in 2019

Flash Flood Warning 44, NWS Memphis, TN

August 24, 2019Chickasaw County, Lee County, Monroe County, Mississippi

NWS Memphis, TN issued this flash flood warning at Aug 24, 2019, 6:26 PM CDT for Chickasaw County, Lee County, Monroe County, Mississippi. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 24, 2019, 6:26 PM CDT (23:26 UTC)
Expired
Aug 24, 2019, 8:30 PM CDT
In force
2 hr
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

Counties Chickasaw County, MS, Lee County, MS, Monroe County, MS

The radar

The Columbus AFB radar (KGWX), 45 km from the middle of the area, began a volume at 23:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 11.4 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2019-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1133 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2019-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1133 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
518 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted.

959 
WGUS54 KMEG 242326
FFWMEG
MSC017-081-095-250130-
/O.NEW.KMEG.FF.W.0044.190824T2326Z-190825T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Memphis TN
626 PM CDT Sat Aug 24 2019

The National Weather Service in Memphis has issued a

* Flash Flood Warning for...
  Eastern Chickasaw County in northeastern Mississippi...
  Southern Lee County in northeastern Mississippi...
  Northwestern Monroe County in northeastern Mississippi...

* Until 830 PM CDT.

* At 626 PM CDT...Doppler Radar estimates 2 to 3 inches of rain has 
  occurred over the past 2 hours. Showers and thunderstorms will 
  produce an additional 1 to 3 inches of rain over the next 2 hours.

* Some locations that will experience flooding include...
  Aberdeen, Okolona, Shannon, Trebloc, New Wren, Nettleton, McCondy,
  Egypt, Leotis, Wren, Old Union and Buena Vista.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3381 8891 3407 8888 3408 8888 3408 8882
      3416 8883 3417 8882 3412 8854 3381 8854

$$
1 follow-up statement
478 
WGUS74 KMEG 250121
FFSMEG

Flash Flood Statement
National Weather Service Memphis TN
821 PM CDT Sat Aug 24 2019

MSC017-081-095-250131-
/O.EXP.KMEG.FF.W.0044.000000T0000Z-190825T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Chickasaw MS-Lee MS-Monroe MS-
821 PM CDT Sat Aug 24 2019

...THE FLASH FLOOD WARNING FOR EASTERN CHICKASAW...SOUTHERN LEE AND
NORTHWESTERN MONROE COUNTIES WILL EXPIRE AT 830 PM CDT...

The heavy rain has ended. Flood waters have receded. Flooding is no
longer expected to pose a threat. Please continue to heed any
remaining road closures.

LAT...LON 3381 8891 3407 8888 3408 8888 3408 8882
      3416 8883 3417 8882 3412 8854 3381 8854

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Aug 24, 2:36 PM CDT, 3 hours 50 minutes earlier.

Area forecast discussion, Aug 24, 2:36 PM CDT, 3 hours 50 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
236 PM CDT Sat Aug 24 2019

.DISCUSSION...

The moist and unsettled pattern will continue over the Mid-South
into the middle of next week. Periods of showers and thunderstorms
are expected. A cold front will move through the area mid to late
next week, bringing drier and somewhat cooler air and reducing
POPs.

Tonight through Tuesday: Primary focusing mechanisms for precip will
be stalled surface front across northern MS/eastern AR, and upper
level impulses moving across. Guidance is in agreement moving a weak
system across the area tonight. Expect diurnal showers/storms to
persist into evening, with another round of precip developing or
moving NE into the area by daybreak Sunday.

A more substantial upper system will approach the Mid-South Sunday
into Sunday night. Support from this upper system will lead to a
more widespread round of precip. Severe weather threat is low, but
locally heavy rain with very moist airmass (PW greater than 2
inches) may occur. Will include in Haz Weather Outlook for Sunday
and Sunday night. Guidance is a little slower to take upper system
out of our area, so will nudge higher POPs farther west on
Monday.

Monday night should be quieter, with cold front due to arrive on
Tuesday. GFS seems a little quick with the front, so will trend
toward the NAM timing but bring higher POPs to our NW counties by
12Z Tue. POPs increase areawide on Tuesday, with environment more
supportive of organized storms along/ahead of front. Will keep
"strong" wording in HWO. Will keep lingering POPs Tuesday night as
the front and storms exit the area.

Wednesday through Saturday: Mainly dry conditions expected behind
front, with drier and somewhat cooler air settling in. GFS and ECMWF
suggest a reinforcing front toward the end of forecast period, with
GFS again faster.

GW

&&

.AVIATION... 18Z TAFs

A slow-approaching upper disturbance over AR, a tropical airmass
and numerous surface boundaries will provide chances for TSRA
through early evening. Initial cluster of TSRA will likely
develop along an NW-SE boundary extending from south of MEM to
south of TUP at midday. This activity should lift north, possibly
followed by additional SHRA/TSRA clusters lifting north through
north MS into early evening.

Despite loss of surface heating this evening, SHRA chances will
continue this evening and overnight, ahead of upper level trof
that will drop into the Midsouth on Sunday. TS cannot be ruled
out during any portion of the next 30 hours, but will favor warmer
periods of the day, from 15Z through 23Z Sunday.

PWB

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Aug 24, 2:43 PM CDT, 3 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
243 PM CDT Sat Aug 24 2019

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-251000-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
243 PM CDT Sat Aug 24 2019

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...This Afternoon and Tonight

Locally heavy rainfall will be possible this afternoon and
evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The potential for locally heavy rainfall will continue Sunday and
Sunday night. A few strong storms will be possible on Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Aug 24, 5:29 PM CDT, 57 minutes before
Special Weather Statement
National Weather Service Memphis TN
529 PM CDT Sat Aug 24 2019

MSZ009-014>016-242315-
Pontotoc MS-Union MS-Lee MS-Prentiss MS-
529 PM CDT Sat Aug 24 2019

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 615 PM CDT
FOR...

Northeastern Pontotoc County in northeastern Mississippi...
Eastern Union County in northeastern Mississippi...
Northern Lee County in northeastern Mississippi...
Southwestern Prentiss County in northeastern Mississippi...

At 529 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located over Blair, or near
Baldwyn, moving west at 5 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in northeastern Pontotoc...eastern Union...northern Lee and
southwestern Prentiss Counties should monitor this storm closely.

LAT...LON 3433 8899 3454 8899 3463 8854 3437 8854
TIME...MOT...LOC 2229Z 080DEG 5KT 3448 8873
Local storm report, Aug 24, 6:10 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
610 PM CDT SAT AUG 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0608 PM     FLASH FLOOD      BALDWYN                 34.50N  88.63W
08/24/2019                   LEE                MS   TRAINED SPOTTER

            STREET FLOODING AROUND THE TOWN AND A ROAD NEAR THE
            PARK HAS BEEN CLOSED DUE TO HIGH WATER.

&&

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 4:51 PM CDTAreal Flood AdvisoryMEGLee3 hr
Aug 24, 5:03 PM CDTAreal Flood AdvisoryMEGMonroe3 hr
Aug 24, 5:29 PM CDTSpecial Weather StatementMEGUnion46 min
Aug 24, 5:37 PM CDTFlash Flood WarningMEGLee113 min
Aug 24, 5:41 PM CDTAreal Flood AdvisoryMEGItawamba, Monroe3 hr
Aug 24, 5:42 PM CDTAreal Flood AdvisoryMEGLee, Prentiss, Union2 hr
Aug 24, 5:45 PM CDTAreal Flood AdvisoryMEGChickasaw, Lee, Monroe2 hr

Nearby

Flash Flood Warnings in Mississippi, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.